Ohio, 2010

Damaging Wind in Ohio, July 28, 2010

July 28, 2010 · NWS IWX · 1 event in 1 county or zone

A moist and unstable air mass ahead of a cold front allowed for the development of thunderstorms from Lower Michigan into Illinois. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A moist and unstable air mass ahead of a cold front allowed for the development of thunderstorms from Lower Michigan into Illinois. A few of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 28, 2:28 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 2:28 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EDT WED JUL 28 2010

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...

SHORTWAVE WITHIN UPPER TROUGH OVER EASTERN CANADA INTO THE NORTHERN
GREAT LAKES WILL SHIFT EAST WHILE WESTERN RIDGING HOLDS STEADY
THROUGH TOMORROW NIGHT. THIS WILL PUSH A COLD FRONT THROUGH THE
REGION THIS EVENING W/CONVECTION DEVELOPING ALONG PRE FRONTAL
BOUNDARY WITHIN A VERY UNSTABLE AIRMASS SPORTING MLCAPES AOA
3000J/KG. BETTER BULK SHEAR OF 30-40 KNOTS APPEARS CONFINED TO
NORTHERN AREAS AS STRONGER MID LEVEL WESTERLIES ARE CONFINED
CLOSER TO UPPER WAVE NORTH OF THE LAKES AND THIS AREA SHOULD SEE
THE BEST CHANCE FOR SEVERE STORMS WITH WINDS THE PRIMARY THREAT AS
LINE ORGANIZES AND MOVES EAST WITH EMBEDDED BOWING SEGMENTS.
DISCRETE CELLS POPPING UP SOUTH OF THIS MAIN LINE SO WILL KEEP SCT
POPS ACROSS THE AREA THROUGH THIS AFTERNOON.

SCT STORMS REMAIN POSSIBLE UNTIL COLD FRONT PASSES THE REGION
TONIGHT WITH CLEARING TO FOLLOW AS A MUCH MORE PLEASANT AIRMASS BEGINS TO
MAKE ITS WAY INTO THE CWA.  NORTHERLY WINDS BRING IN COOLER H85
TEMPS FALLING TO 13C ACCOMPANIED BY DRIER AIR SEEING DEWPOINTS FALL
STEADILY INTO THE LOW 60S FOR THURSDAY AND INTO THE 50S OVERNIGHT.
THURSDAY SHOULD BE QUITE COMFORTABLE AS A RESULT WITH HIGHS
GENERALLY NEAR 80 INTO THE LOW 80S SOUTH WITH COOL LOWS TOMORROW
NIGHT NEAR 60.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY.

HIGH PRESSURE WILL BE SHIFTING OFF TO THE EAST AT THE START OF THE
PERIOD. MODELS CONTINUE TO INDICATE A COMPLEX OF STORMS DEVELOPING
SOMEWHERE IN THE PLAINS AND TRACKING TOWARDS THE GREAT LAKES IN
ASSOCIATION WITH THE FIRST OF SEVERAL WAVES. THE EXACT
TIMING/STRENGTH/TRACK REMAIN QUESTIONABLE AT THIS POINT. CHC POPS
FOR FRI NGT/SAT ALREADY IN AND LOOK GOOD FOR NOW WITH SOME POTENTIAL
FOR EXPANSION OR SHIFTING IN COMING PACKAGES.

NEXT CHANCE WILL ARRIVE TOWARDS TUESDAY WITH A BIT STRONGER PIECE OF
ENERGY DROPPING IN. 00Z ECMWF TRIES TO BUILD DEEP UPPER LOW TOWARDS
THE NORTHERN GREAT LAKES TOWARDS THE END OF THE PERIOD. WHILE THIS
IS THE OUTLIER...CAN'T FULLY DISCOUNT GIVEN TRACK RECORD OF THIS
MODELS OVER THE PAST SEVERAL MONTHS. FOR NOW CHC POPS IN PLACE LOOK
GOOD AND WILL AWAIT BETTER (HOPEFULLY) MODEL HANDLING ON FEATURES.

&&

.AVIATION...
LINE OF CONVECTION BEGINNING TO FIRE ALONG PRE FRONTAL BOUNDARY
DRAPED ACROSS SOUTHERN MICHIGAN SOUTHWEST TO NEAR KSBN. OVER THE NEXT
SEVERAL HOURS STORMS WILL CONTINUE TO DEVELOP AND POTENTIALLY
IMPACT THE TERMINALS THROUGH LATE AFTERNOON WITH GUSTY WINDS THE
PRIMARY THREAT. SCT STORMS POSSIBLE UNTIL COLD FRONT CLEARS THE
AREA LATER THIS EVENING/EARLY OVERNIGHT WARRANTING VCTS THROUGH
ROUGHLY MIDNIGHT. IF TERMINALS RECEIVE RAINFALL SHALLOW GROUND FOG
POSSIBLE AS CLEARING BEGINS BEHIND BOUNDARY LATE BUT CONDS IMPROVE
QUICKLY TO VFR WITH N TO NE WINDS AROUND 5 KNOTS BY MORNING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     INZ008-009-012>018-020-022>027-032>034.
MI...NONE.

OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-
     005-015-016-024-025.
LM...NONE.

&&

SHORT TERM...LUD
LONG TERM...FISHER
AVIATION...LUD
Hazardous weather outlook, Jul 28, 4:04 AM EST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EDT WED JUL 28 2010

INZ008-009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-290915-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
504 AM EDT WED JUL 28 2010 /404 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON. SOME STORMS COULD
PRODUCE ISOLATED SEVERE WIND GUSTS AND VERY HEAVY RAINFALL.

BEFORE THE THUNDERSTORMS DEVELOP TODAY...HEAT INDEX VALUES NEAR 10O
DEGREES ARE EXPECTED FOR SEVERAL HOURS DURING THE LATE AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>007-MIZ077>081-290915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE
504 AM EDT WED JUL 28 2010 /404 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS MORNING. SOME STORMS COULD
PRODUCE SEVERE WIND GUSTS AND VERY HEAVY RAINFALL. THE STORMS WILL
LAST THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE FRIDAY AND
EARLY SATURDAY.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING AND AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-290915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
504 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP DURING THE EARLY MORNING AND CONTINUE
INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE...CAPABLE OF
PRODUCING WIND GUSTS OF 50 KNOTS LATER THIS MORNING THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 28, 5:11 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     NEW HAVEN               41.07N  85.01W
07/28/2010                   ALLEN              IN   TRAINED SPOTTER

            TREE DOWNED ON A TRAILER

&&

EVENT NUMBER IWX1000993

MCS
Special weather statement, Jul 28, 5:16 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
616 PM EDT WED JUL 28 2010

INZ015>017-024>026-282245-
FULTON IN-HUNTINGTON IN-KOSCIUSKO IN-WABASH IN-WELLS IN-WHITLEY IN-
616 PM EDT WED JUL 28 2010

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
HUNTINGTON TO NORTH MANCHESTER TO AKRON...MOVING SOUTH AT 15 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  HUNTINGTON...WABASH AND ANDREWS...
  BIPPUS AND IJAMSVILLE...
  MAHON...
  STOCKDALE AND ROANN...
  URBANA...SPEICHERVILLE AND BOWERSTOWN...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4078 8585 4091 8595 4101 8595 4101 8603
      4108 8610 4109 8544 4076 8527
TIME...MOT...LOC 2216Z 347DEG 12KT 4098 8553 4100 8586
          4100 8610
Local storm report, Jul 28, 5:32 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     WARSAW                  41.24N  85.85W
07/28/2010                   KOSCIUSKO          IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS SOUTHERN PORTION OF COUNTY
            FROM MENTONE TO WARSAW

&&

EVENT NUMBER IWX1000994

CEO
Local storm report, Jul 28, 5:39 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     SPENCERVILLE            41.28N  84.92W
07/28/2010                   DEKALB             IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN SPENCERVILLE

&&

EVENT NUMBER IWX1000996

FISHER
Local storm report, Jul 28, 5:44 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     N HOWE                  41.72N  85.42W
07/28/2010                   LAGRANGE           IN   EMERGENCY MNGR

            BASEBALL DUGOUT DESTROYED AT HOWE SCHOOL AT 600 N AND
            SR 9. ROOF BLOWN OFF AND WALLS FLATTENED...TIME
            ESTIMATED. NUMEROUS TREES ALSO DOWN IN HOWE.

&&

CORRECTED REMARKS

EVENT NUMBER IWX1000987

FISHER
Local storm report, Jul 28, 5:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     HUNTINGTON              40.88N  85.50W
07/28/2010                   HUNTINGTON         IN   TRAINED SPOTTER

            TOP OF MEDIUM-SIZED PINE TREE SNAPPED OFF

&&

EVENT NUMBER IWX1000997

CEO

The radar

The Northern Indiana radar (KIWX), 134 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
July 28, 5:55 PM EST to 5:56 PM EST
Where
Allen County, 0.69 mi N of Spencerville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.710, -84.350

A trained spotter reported tree limbs down. In addition, a boat and boat trailer were shifted a short distance.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253894.